Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 41, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 24, 2002, 6:26 PM MDT for Banner County, Kimball County, Nebraska. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 2002, 6:26 PM MDT (00:26 UTC)
- Expired
- Aug 24, 2002, 7:00 PM MDT
- In force
- 34 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
Counties Banner County, NE, Kimball County, NE
The radar
The Cheyenne radar (KCYS), 95 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 6:50 PM MDT | Hail 0.88 | Dix, NE | |
| Aug 24, 6:58 PM MDT | Hail 1.75 | Kimball, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 1:15 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 740 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2494 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:10 PM MDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 24, 3:10 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 310 PM MDT SAT AUG 24 2002 AIRMASS CONTINUES MODERATELY UNSTABLE IN WATCH AREA. INVERTED TROUGH JUST WEST OF WY/NEB BORDER WITH WEAK LOW LEVEL CONVERGENCE AND 50S TO LOWER 60S DEWPOINTS TO EAST. STRONGEST STORMS HAVE SHIFTED TO FAR EAST PART OF CWA AND EASTWARD. JUST STARTING TO SEE SOME STRENGTHENING OF STORMS SOUTH OF DGW ON WEST EDGE WATCH AREA WHERE AIRMASS ALSO MODERATELY UNSTABLE. WILL HIT THIS EVENING HARD WRT POPS...T-STORM STRENGTH. WESTERLYS RETURN IN BOUNDARY LAYER FOR SUN PM AS WELL AS DRIER AIR. WILL CONTINUE SLIGHT CHANCE OF EVENING STORMS PANHANDLE. AVN INDICATES SMALL AREA QPF NORTHERN PANHANDLE AT 36 HRS/6 PM SUN. FRONTAL BOUNDARY STALLS JUST NORTH AND WEST OF CWA FOR MON PM AND TUE AM...THEN DROPS SOUTH. INCREASING QPF AND COOLER TEMPS FOR TUE. .CYS... WY...NONE. NE...NONE. COX
In the hours before
Local storm report, Aug 24, 3:49 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHEYENNE WY
349 PM MDT SAT AUG 24 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0122 PM 22 W CHEYENNE WY F0 TORNADO
08/24/02 LARAMIE
0128 PM 16 SE LARAMIE WY F0 TORNADO
08/24/02 ALBANY
0145 PM 25 NE SIDNEY NE 1.75 INCH HAIL
08/24/02 CHEYENNE
0149 PM 23 W CHEYENNE WY .75 INCH HAIL
08/24/02 LARAMIELocal storm report, Aug 24, 3:49 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
349 PM MDT SAT AUG 24 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0336 PM 22 W CHEYENNE WY F0 TORNADO
08/24/02 LARAMIE
0149 PM 23 W CHEYENNE WY .75 INCH HAIL
08/24/02 LARAMIE
0128 PM 16 SE LARAMIE WY F0 TORNADO
08/24/02 ALBANY
0145 PM 25 NE SIDNEY NE 1.75 INCH HAIL
08/24/02 CHEYENNE
0149 PM 23 W CHEYENNE WY .75 INCH HAIL
08/24/02 LARAMIELocal storm report, Aug 24, 4:45 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT SAT AUG 24 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0122 PM 22 W CHEYENNE WY F0 TORNADO
08/24/02 LARAMIE
0128 PM 16 SE LARAMIE WY F0 TORNADO
08/24/02 ALBANY
0145 PM 25 NE SIDNEY NE 1.75 INCH HAIL
08/24/02 CHEYENNE
0149 PM 23 W CHEYENNE WY .75 INCH HAIL
08/24/02 LARAMIE
0330 PM 6 N LODGEPOLE NE CROP DAMAGE
08/24/02 CHEYENNE LARGE HAIL AND STRONG WINDS
STRIPPED CORN AND
SOYBEAN. OCCURRED BETWEEN
330 PM AND 4 PM.
0436 PM VETERAN WY 1.75 INCH HAIL
08/24/02 GOSHENLocal storm report, Aug 24, 6:01 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
601 PM MDT SAT AUG 24 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0122 PM 22 W CHEYENNE WY F0 TORNADO
08/24/02 LARAMIE
0128 PM 16 SE LARAMIE WY F0 TORNADO
08/24/02 ALBANY
0145 PM 25 NE SIDNEY NE 1.75 INCH HAIL
08/24/02 CHEYENNE
0149 PM 23 W CHEYENNE WY .75 INCH HAIL
08/24/02 LARAMIE
0330 PM 6 N LODGEPOLE NE CROP DAMAGE
08/24/02 CHEYENNE LARGE HAIL AND STRONG WINDS
STRIPPED CORN AND
SOYBEAN. OCCURRED BETWEEN
330 PM AND 4 PM.
0436 PM VETERAN WY 1.75 INCH HAIL
08/24/02 GOSHEN
0512 PM SIDNEY NE .88 INCH HAIL
08/24/02 CHEYENNE
0515 PM SIDNEY NE 1.75 INCH HAIL
08/24/02 CHEYENNESpecial weather statement, Aug 24, 6:10 PM MDT, 16 minutes before
WYZ059-060-067-068-070-250030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 610 PM MDT SAT AUG 24 2002 ...TORNADO WATCH 632 THAT WAS IN EFFECT FOR THE SOUTHEAST PLAINS OF WYOMING HAS BEEN CANCELLED... THE THUNDERSTORMS THAT PRODUCED SEVERE WEATHER OVER THE SOUTHEAST WYOMING PLAINS HAVE WEAKENED OR MOVED INTO THE WESTERN NEBRASKA PANHANDLE EARLY THIS EVENING. NO ADDITIONAL SEVERE WEATHER IS EXPECTED IN SOUTHEAST WYOMING FOR THE REST OF THE EVENING AND THE TORNADO WATCH FOR THAT AREA HAS BEEN CANCELLED. && WEILAND WCJIN-WYSE
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:45 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 30 min |
| Aug 24, 6:43 PM MDT | Tornado Warning | CYS | Kimball | 32 min |
| Aug 24, 7:13 PM MDT | Tornado Warning | CYS | Cheyenne | 42 min |
| Aug 24, 7:19 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 26 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.